Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 11, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Jan 28, 2008, 6:46 PM AKST. It took effect at Jan 29, 2008, 9:00 AM AKST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2008, 6:46 PM AKST (03:46 UTC)
- In effect from
- Jan 29, 2008, 9:00 AM AKST
- Expired
- Jan 29, 2008, 4:04 PM AKST
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 290846 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1146 PM AST MON JAN 28 2008 AKZ181-291915- /X.UPG.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/ /X.NEW.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1146 PM AST MON JAN 28 2008 ...BLIZZARD WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE TUESDAY MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30 TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ185-291915- /X.UPG.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/ /X.NEW.PAFC.BZ.W.0011.080129T1800Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1146 PM AST MON JAN 28 2008 ...BLIZZARD WARNING IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO 50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
2 follow-up statements
000 WWAK42 PAFC 291907 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1007 AM AST TUE JAN 29 2008 AKZ181-301200- /X.CON.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1007 AM AST TUE JAN 29 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AST WEDNESDAY FROM COLD BAY WEST... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AST WEDNESDAY FROM COLD BAY WEST. A NORTH PACIFIC LOW WILL APPROACHING THE ALASKA PENINSULA THIS MORNING WILL PASS TO THE SOUTH TUESDAY EVENING. EAST WINDS OF 30 TO 40 MPH WILL DEVELOP EARLY IN THE AFTERNOON AND SHIFT TO THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT IN BLIZZARD CONDITIONS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ185-301200- /X.CON.PAFC.BZ.W.0011.000000T0000Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1007 AM AST TUE JAN 29 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST WEDNESDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 AM AST WEDNESDAY. A NORTH PACIFIC LOW SOUTH OF UNALASKA WILL MOVE EAST THROUGHOUT THE DAY. EAST WINDS OF 30 TO 45 MPH WILL SHIFT TO THE NORTH THIS AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 300104 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 404 PM AST TUE JAN 29 2008 AKZ181-300215- /X.CAN.PAFC.BZ.W.0011.000000T0000Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 404 PM AST TUE JAN 29 2008 ...BLIZZARD WARNING IS CANCELLED FROM COLD BAY WEST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. SNOW AND OCCASIONAL BLOWING SNOW WILL CONTINUE WITH THE LOWEST VISIBILITIES...OCCASIONALLY TO ONE HALF MILE ON THE PACIFIC SIDE. $$ AKZ185-300215- /X.CAN.PAFC.BZ.W.0011.000000T0000Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 404 PM AST TUE JAN 29 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. SNOW SHOWERS AND OCCASIONAL BLOWING SNOW WILL CONTINUE THIS EVENING WITH VISIBILITIES AS LOW AS ONE MILE AT TIMES. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Jan 28, 1:05 PM AKST, 5 hours 41 minutes earlier.
Area forecast discussion, Jan 28, 1:05 PM AKST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION
SOUTHCENTRAL AND SOUTHWEST ALASKA
605 PM AST MON JAN 28 2008
CORRECTED WATCH/WARNING SUMMARY
.ANALYSIS AND UPPER LEVELS...LONG-WAVE TROUGH IS CENTERED OVER THE
WESTERN BERING WITH MULTIPLE CLOSED LOWS EMBEDDED WITHIN. WATER VAPOR
IMAGERY SHOWS A HIGH AMPLITUDE LOW WAVELENGTH TROUGH EXTENDING FROM
THE BERING STRAIT REGION SOUTHEASTWARD ACROSS SOUTHWEST ALASKA AND
THE WESTERN GULF. THIS TROUGH HAS SMUSHED UP AGAINST A HIGH AMPLITUDE
RIDGE THAT HAD BEEN FIRMLY ENTRENCHED OVER MAINLAND ALASKA. THE RIDGE
HAS NOW BECOME ELONGATED AND SHIFTED A LITTLE BIT TO THE EAST. THE
RIDGE HAS CAUSED THE NORTHEAST PROGRESSION OF THE TROUGH TO SLOW TO
A CRAWL. AT THE SURFACE A TRIPLE POINT LOW FORMED LAST NIGHT JUST
EAST OF KODIAK ISLAND AND HAS NOW MOVED OUT INTO THE CENTRAL GULF. A
SURFACE TROUGH EXTENDS FROM THE LOW NORTHWESTWARD ACROSS SOUTHWEST
ALASKA. AREAS OF SNOW PERSIST AHEAD OF THE UPPER TROUGH ACROSS
INTERIOR SOUTHWEST ALASKA AND MUCH OF SOUTHCENTRAL. SNOW IS STEADIEST
ACROSS THE KUSKOKWIM VALLEY AND THE NORTHEAST INTERIOR OF THE BRISTOL
BAY ZONE. ELSEWHERE...SNOW IS GENERALLY VERY LIGHT WITH LITTLE OR NO
ACCUMULATION. A SECONDARY WEAKER SHORT-WAVE TROUGH IS CROSSING THE
EASTERN BERING/ALASKA PENINSULA AREA...RESULTING IN AN AREA OF SNOW
SHOWERS. COLD ADVECTION BEHIND THE MAIN UPPER TROUGH IS CONTRIBUTING
TO GUSTY WINDS FROM KODIAK ISLAND WESTWARD ACROSS THE BERING SEA AND
ALEUTIANS. FINALLY...SATELLITE SHOWS A DEVELOPING LOW 41N 179E ALONG
AN UPPER JET MAX TRACKING TO THE NORTHEAST TOWARD THE EASTERN
ALEUTIANS.
.MODEL DISCUSSION...MODELS ARE VERIFYING WELL WITH ONGOING WEATHER
OVER THE FORECAST AREA. LARGEST DIFFERENCES CONTINUE TO LIE WITH
DEVELOPING PACIFIC LOW. UNLIKE THE PAST FEW DAYS SOLUTIONS THE LATEST
MODEL RUNS ARE ALL BUNCHED IN THE SAME GENERAL AREA...SO CONFIDENCE
IS INCREASING. ECMWF AND UKMET CONTINUE TO BE FASTER AND WEAKER THAN
GFS WHILE THE NAM IS THE OUTLIER AMONG THE GROUP WITH A MORE
SOUTHERLY TRACK. FOR NOW WILL GO WITH A MIDDLE GROUND SOLUTION
BETWEEN THE GFS AND UKMET/ECMWF. BEYOND THIS SYSTEM MODELS DIVERGE
SIGNIFICANTLY SO WILL STICK CLOSE TO CURRENT FORECAST.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...A PIECE OF THE UPPER RIDGE WILL CUT OFF OVER
NORTHERN ALASKA AND THE TROUGH OVER SOUTHWEST ALASKA AND GULF WILL
UNDERCUT THIS RIDGE...MOVING ACROSS THE GULF AND INTO THE NORTHEAST
PACIFIC BY EARLY TUESDAY ALONG WITH THE SURFACE LOW. SNOW WILL
GRADUALLY TAPER OFF ACROSS SOUTHCENTRAL TONIGHT. THE DEVELOPING
PACIFIC SYSTEM LOOKS LIKE IT WILL TRACK FAR ENOUGH SOUTH OF
SOUTHCENTRAL TO MAINTAIN DRY CONDITIONS THROUGH THE WEST OF THE
SHORT-TERM. KODIAK ISLAND WILL LIKELY BE IMPACTED WITH SNOW AND
WIND TUESDAY NIGHT INTO WEDNESDAY...BUT WITH UNCERTAINTY IN TRACK
WILL KEEP WINDS AND SNOW CONSERVATIVE FOR NOW.
SOUTHWEST ALASKA...SNOW SHOWERS WILL PERSIST ACROSS SOUTHWEST ALASKA
THROUGH TONIGHT AND THEN END FROM COAST TO INTERIOR ON TUESDAY AS A
SHORT-WAVE RIDGE BUILDS IN AHEAD OF THE PACIFIC SYSTEM. THE ALASKA
PENINSULA PORTION OF THE BRISTOL BAY ZONE MAY BE IMPACTED BY MINOR
WINDS AND SNOW AS THE SYSTEM PASSES TO THE SOUTH TUESDAY NIGHT INTO
WEDNESDAY. THE REST OF SOUTHWEST ALASKA WILL STAY DRY.
BERING SEA/ALEUTIANS/ALASKA PENINSULA...SNOW SHOWERS AND GUSTY WINDS
WILL DIMINISH ACROSS THE REGION TONIGHT AS SURFACE PRESSURE GRADIENT
RELAXES AND COLD ADVECTION DIMINISHES. BLIZZARD WATCHES HAVE BEEN
ISSUED FOR ZONE 181 (ALASKA PENINSULA) AND 185 (EASTERN ALEUTIANS)
FOR TUESDAY MORNING THROUGH TUESDAY NIGHT. IF MODEL CONSENSUS OF
NORTHERLY TRACK IS CORRECT LOOKS GOOD FOR SNOW AND STRONG WINDS
THROUGH THIS REGION. WILL WAIT FOR 00Z MODEL CYCLE TO MAKE DECISION
ABOUT WHETHER TO UPGRADE TO BLIZZARD WARNINGS.
.LONG TERM FORECAST...MODELS CONTINUE TO INDICATE A FAIRLY FLAT
LONG-WAVE PATTERN THROUGH THE EXTENDED PERIOD WITH JET JUST SOUTH OF
THE FORECAST AREAS. DETAILS ARE NEARLY IMPOSSIBLE TO LOCK ON TO BUT
LOOK FOR CONTINUED ACTIVE WEATHER WITH SYSTEMS TRACKING NEAR THE
ALEUTIANS OVER TO THE GULF.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 181 185.
MARINE...GALES...120 132 150 155 165 170 171 172 179 185.
HEAVY FREEZING SPRAY...130.
FIRE WEATHER...NONE.
SEB JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 11:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Jan 28, 11:00 PM AKST | Small Craft Advisory | AFC | 5 days | |
| Jan 28, 11:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 28, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Jan 29, 12:41 AM AKST | Wind Chill Advisory | AFC | 33 hr | |
| Jan 29, 10:10 AM AKST | Gale Warning | AFC | 61 hr | |
| Jan 29, 10:15 AM AKST | Small Craft Advisory | AFC | 61 hr | |
| Jan 29, 10:15 AM AKST | Storm Warning | AFC | 37 hr | |
| Jan 29, 10:15 AM AKST | Heavy Freezing Spray Warning | AFC | 13 hr | |
| Jan 29, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 29, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.